Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 53, NWS State College, PA

May 6, 2025Juniata County, Snyder County, Union County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 6, 2025, 1:55 PM EDT for Juniata County, Snyder County, Union County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2025, 1:55 PM EDT (17:55 UTC)
Expired
May 6, 2025, 2:45 PM EDT
In force
50 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Juniata County, PA, Snyder County, PA, Union County, PA

The radar

The State College radar (KCCX), 72 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2025-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2025-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:08 AM EDT, 7 hours 47 minutes earlier.

Area forecast discussion, May 6, 6:08 AM EDT, 7 hours 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
608 AM EDT Tue May 6 2025

.SYNOPSIS...
* Multi-day stretch of wet weather continues into late week
* A few strong to marginally severe storms are possible this
  afternoon across east-central PA with localized downpours
* Eventual breakdown of the stagnant/repeat wet pattern signals
  improving conditions for Mother's Day Weekend

&&

.NEAR TERM /THROUGH TONIGHT/...
Training rain bands continue to track north-south across the
Susquehanna Valley near the occluded frontal zone early this
morning. MRMS data indicates hourly rain rates have leveled off
quite a bit from last night at <0.50 inch/hr. Noticeably cooler
and drier air has arrived in clear slot behind the front with
areas of locally dense fog across the Laurel Highlands and south
central ridges.

The closed upper low responsible for the recent multi-day
stretch of wet weather throughout most of CPA will begin to
unravel and lift to the northeast into New England by 12Z Wed.
Despite its pending departure, it will help to trigger another
round of rain/showers and a few thunderstorms ramping up through
peak heating. Hires guidance focuses isolated to scattered
convection along the occluded front over east central PA this
afternoon and early evening.

Low-level convergence along the front and large-scale ascent
associated with the 500mb low will combine with 500-1,000 J/kg
of MUCAPE, robust deep layer shear, and steep lapse rates to
support a marginal wind damage/hail threat. Although PWs are on
the decline, locally heavy north-south training downpours on low
FFGs will also support the potential for isolated instances of
flooding especially in areas where soils have been substantially
saturated.

Trailing shortwave energy on the backside of the departing
upper low should maintain showers into tonight particularly
over the southern tier of CPA before POPs gradually decrease
into early Wednesday morning.

Highs will be +/- 5 degrees either side of early May climo with
cooler conditions (60-65F maxT) in the western Alleghenies and
milder temps (65-75F) throughout the Susquehanna Valley or
ahead of the occluded front.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A brief respite or lull in the frequent rain showers is expected
into midweek as the upper low continues to pull away from the
region. We still can't rule out a few showers especially across
the northern mtns Wednesday PM - but on the margin it should be
drier vs. recent days. Highs trend a bit warmer on balance with
daytime maxes in the 65-75F range.

The lull in the precip will be short-lived with yet another
upper trough fcst to close off over PA by Thursday night. Rain
showers and a few t-storms are likely Thursday afternoon into
Thursday night with ensemble data placing max POPs across the
southern and eastern portions of the forecast area. Temp trends
for Thursday should be flat to down day over day with the most
noticeable change in the northern tier with highs falling back
into the 50s followed by mins in the 35-40F range Thursday
night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Hopefully, Friday is the last day to deal with rain showers
associated with closed upper low #2. The latest model data is
signaling improving conditions for Mother's Day weekend.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
Back edge of the showers near IPT as of 6 AM. Areas to the
west and south had cleared out, and with the westerly winds
becoming light, this has resulted in a thin layer of fog in
spots like UNV and here at the office.

Overall expect conditions to slowly improve this morning.

There will be a chance of a few more showers and perhaps
a thunderstorm this afternoon, as the upper level low and
the cold air aloft remain near the area. I would think the
far eastern area has the higher chance of some showers and
perhaps a storm, as these areas are closer to the warm
avection. Plan to hold close to earlier TAF fcst.

Outlook...

Wed-Fri...Showers become more scattered with higher chances in
the afternoon/evening hours. Restrictions possible.

Sat...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Dangelo/Bowen
AVIATION...Martin
Hazardous weather outlook, May 6, 1:09 PM EDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
109 PM EDT Tue May 6 2025

PAZ004>006-010-011-017-018-024>026-033>036-071715-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Northern Centre-Cambria-
Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-
109 PM EDT Tue May 6 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-019-027-028-045-046-049-050-056-063-064-071715-
Northern Clinton-Southern Centre-Mifflin-Juniata-Southern Clinton-
Southern Lycoming-Union-Snyder-Perry-Cumberland-Adams-
109 PM EDT Tue May 6 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe storms could produce marginally severe
wind gusts and localized urban and poor drainage flooding this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-071715-
Tioga-Northern Lycoming-
109 PM EDT Tue May 6 2025

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

In addition to the risk of flooding, isolated strong to severe
storms could produce marginally severe wind gusts this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ051>053-057>059-065-066-071715-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York-
Lancaster-
109 PM EDT Tue May 6 2025

...SEVERE THUNDERSTORM WATCH 233 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-071715-
Sullivan-
109 PM EDT Tue May 6 2025

...SEVERE THUNDERSTORM WATCH 233 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, May 6, 1:29 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
129 PM EDT Tue May 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     Tstm Wnd Dmg     Myerstown               40.37N 76.30W
05/06/2025                   Lebanon            PA   Fire Dept/Rescue

            Tree on wires in Myerstown in the 300 block
            of South Cherry Street.

&&
Local storm report, May 6, 1:49 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
149 PM EDT Tue May 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     Hail             2 S Schuylkill Haven    40.60N 76.18W
05/06/2025  M0.80 Inch       Schuylkill         PA   Amateur Radio

            Picture shared on NWSchat.

&&

JRB
Local storm report, May 6, 1:51 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
151 PM EDT Tue May 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     Tstm Wnd Dmg     2 SSE Summit Station    40.56N 76.21W
05/06/2025                   Schuylkill         PA   Trained Spotter

            Tree blocking PA-183 south of Summit
            Station.

&&

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:06 PM EDTFlash Flood WarningCTPTioga3 hr
May 5, 9:38 PM EDTFlash Flood WarningCTPAdams, Cumberland, Franklin3 hr
May 6, 8:32 AM EDTRiver Flood WarningCTPCentre, Clinton6 hr
May 6, 10:54 AM EDTFlood WatchCTPLycoming, Sullivan, Tioga12 hr
May 6, 12:46 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon29 min
May 6, 1:20 PM EDTSevere Thunderstorm WarningCTPSchuylkill40 min
May 6, 3:27 PM EDTFlash Flood WarningCTPDauphin77 min
May 6, 4:29 PM EDTFlash Flood WarningCTPTioga3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.